Alabama, 2003

Flash Flood and Hail in Alabama, August 27, 2003

August 27, 2003 · NWS HUN · 3 events in 2 counties and zones

1 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 27, 10:00 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 27, 10:00 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 AM CDT WED AUG 27 2003

.UPDATE...
PATCHY A.M. FOG HAS GIVEN WAY TO PLENTY OF HAZE ACROSS THE HUN CWA.
CU FIELD FILLING IN NICELY WITH THE LATE MORNING SUN...AND EXPECT
THAT TO CONTINUE THRU THE AFTN HOURS. PREVIOUS UPDATE TOOK OUT THE
MORNING WORDING AND MAINTAINS ISOLD SHRA/TSRA WITH A 20 POP. MORNING
SHORTWAVE-INDUCED CONVECTION HAS BEEN INFLUENCED BY THE HUN FORCE
FIELD...APPROPRIATELY WEAKENING AND DYING OFF OR MOVING ACROSS THE
BORDER INTO TN. WITH SHORTWAVE IMPACT ONLY MINIMAL AT THIS
POINT...SEE NO REASON TO RAISE POPS BEYOND THE 20 RIGHT NOW.

ONLY FLY IN THE OINTMENT IS TEMPS. THINGS ALREADY PLENTY
MUGGY...WITH TEMPS IN THE UPPER 80S AND DEWPTS IN THE MID 70S (UGH).
THINK THE CU FIELD WILL LIMIT TEMPS A BIT...BUT CERTAINLY NOT ENOUGH
TO JUSTIFY KEEPING MAXES NEAR 90. WILL UPDATE EVERYWHERE TO INCREASE
MAX TEMPS AT LEAST INTO THE LOWER 90S...AND MAYBE MORE THAN
THAT...BUT OTHERWISE WILL LEAVE FORECAST ALONE FOR NOW.

.SUMMARY...
UPDATE TO ZONES AND GRIDS FORTHCOMING...TO BUMP UP MAX TEMPS FIRST
PD.

.HUN...NONE.

BCC/27
Hazardous weather outlook, Aug 27, 12:30 PM CST, 1 hour 15 minutes before
ALZ001>010-016-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS
NORTH ALABAMA THIS AFTERNOON. DUE TO WEAK WINDS THROUGHOUT THE
ATMOSPHERE...ANY THUNDERSTORMS THAT FORM WILL BE SLOW MOVERS. WHILE
PROLONGED PERIODS OF HEAVY RAIN ARE POSSIBLE...WIDESPREAD FLASH
FLOODING IS NOT EXPECTED. FREQUENT CLOUD TO GROUND LIGHTNING...ALONG
WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ARE ALSO POTENTIAL THREATS
FROM THUNDERSTORMS THIS AFTERNOON.

HOWEVER...IT SHOULD BE NOTED THAT MANY AREAS WILL RECEIVE NO RAINFALL
AT ALL. AREAS THAT DO NOT EXPERIENCE RAIN WILL SEE ANOTHER PARTLY
SUNNY AND HOT AFTERNOON. TEMPERATURES REACHING INTO THE LOWER 90S...
COUPLED WITH TYPICAL SUMMERTIME HUMIDITY...WILL PUSH HEAT INDICES TO
NEAR 100 DEGREES. ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS
AFTERNOON SHOULD REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A RETURN OF LOW-LEVEL MOISTURE IS EXPECTED OVER NORTHERN ALABAMA
FOR THE LATER HALF OF THE WEEK. INCREASED ATMOSPHERIC INSTABILITY
DUE TO DAYTIME HEATING...WILL CAUSE ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP. THE MID AFTERNOON TO EARLY EVENING HOURS IS
THE MOST LIKELY TIME FOR THUNDERSTORM FORMATION.

RAIN CHANCES WILL INCREASE OVER THE LABOR DAY WEEKEND...AS A COLD
FRONT APPROACHES THE REGION FROM THE MIDWEST. A TROPICAL SYSTEM OVER
THE WESTERN CARIBBEAN WILL BE MOVING NORTHWEST THROUGH THE WEEKEND.
IF THIS SYSTEM WAS TO DEVELOP...THIS COULD INCREASE THE CHANCES OF
RAIN ACROSS THE SOUTHEASTERN STATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

BCC

In the hours before

Special weather statement, Aug 27, 12:13 PM CST, 1 hour 32 minutes before
ALZ001-002-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...

AS OF 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR CHEROKEE...
TO NEAR KILLEN...TO NEAR LEXINGTON. THESE STORMS WERE MOVING EASTWARD
AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY
RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN
COLBERT COUNTY. LOCATIONS SUCH AS TUSCUMBIA...MUSCLE SHOALS...AND
LEIGHTON...MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A
VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS.

IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE
INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY
AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING
SUBSIDES.

27
Special weather statement, Aug 27, 1:06 PM CST, 39 minutes before
ALZ001-002-004-005-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
206 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...

AS OF 2 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR
RUSSELLVILLE...TO NEAR ELKMONT. THESE STORMS WERE MOVING EASTWARD AT
AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED
RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT
COUNTY....EASTERN LAUDERDALE COUNTIES...AND WESTERN LIMESTONE
COUNTY. LOCATIONS SUCH AS...ELKMONT...MOUNT ROZELL...AND ROGERSVILLE
MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT
TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY
FILLING DRAINAGE DITCHES AND CREEKS.

IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE
INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY
AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING
SUBSIDES.

KTW
Special weather statement, Aug 27, 1:19 PM CST, 26 minutes before
ALZ006-009-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...

AS OF 2:15 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST
NORTHEAST OF HUNTSVILLE TO NEW MARKET. THESE STORMS WERE MOVING
EASTWARD AT AROUND 10 MPH. LOCATIONS SUCH AS...CHASE...
MERIDIANVILLE...AND NEW MARKET WILL BE AFFECTED THROUGH 3 PM.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...AND GUSTY WINDS OF BETWEEN 35 AND 40 MPH. THOSE
PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY
AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC
DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES.

KTW

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Madison

When
August 27, 1:45 PM CST to 2:30 PM CST
Where
Madison County, Toney
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

several inches of water over several county roads.

Hail, Madison

When
August 27, 1:55 PM CST
Where
Madison County, Toney
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.750

golf ball size hail reported.

Thunderstorm Wind, Franklin

When
August 27, 2:20 PM CST to 2:25 PM CST
Where
Franklin County, 2 mi W of Phil Campbell
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -87.733

several trees down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330477, 5330478, 5330476.